LASIK and Medications
Certain medications can contribute to complications from or reduce the efficacy of LASIK surgery. The most common problem associated with medications is dry eye, but some medications can interfere in other ways. It is important that you inform your ophthalmologist of all of the medications you are taking, including prescription, over-the-counter, and recreational drugs.
Accutane is a medication often prescribed to treat acne. One of its side effects is dry eye. Dry eye can cause LASIK complications. Accutane usage should be avoided for six months prior to and after LASIK surgery.
Antihistamines are used to control allergies, and are among the many medications which can cause dry eyes. If you take antihistamines you should discuss it with your ophthalmologist well in advance of LASIK surgery. He or she will probably ask that you stop taking the medication for a period of time before and after surgery, and may recommend alternatives to prevent any complications that may be caused by allergic reactions.
Beta blockers are used to treat a wide variety of conditions including migraines, glaucoma, anxiety, and heart conditions. They can cause dry eye and therefore should be discontinued before LASIK surgery and during recovery. However, in most cases it is not safe to simply stop taking them. You will need to speak to the doctor who has prescribed them about the fact that you are considering LASIK and ask about safe alternatives.
Diuretics are taken for the purpose of removing water from your body, and therefore can cause dry eye.
Sedatives and Muscle Relaxers
Sedatives and muscle relaxers reduce the muscles tension in and around your eyes and can cause your eye to partially open during sleep. This causes moisture to evaporate and leads to dry eye.
Hormone Replacement Therapy (HRT)
HRT increases the chance of dry eye. Studies have shown that women undergoing HRT do not experience as great of an improvement in vision as those who are not.
Viagra does not actually cause any complications with LASIK surgery, but it can be problematic. Among the possible side effects of Viagra are visual disturbances including blurred vision, double vision, colors that appear unusual, decreased vision, and increased light sensitivity. Other effects the drug can have on the eyes include redness, selling, burning, and bleeding of the eye. During LASIK recovery, it can be difficult or impossible to determine if these symptoms are side effects of the drug or complications of the surgery.
Marijuana is sometimes used to treat glaucoma by lowering the pressure inside of the eye. Lowering pressure inside of the eye during recovery from LASIK poses a risk of under correction and can lead to the need for follow up surgery and therefore should be avoided.
In addition to medications certain substances, such as alcohol and caffeine and products containing alcohol, including cologne and aftershave, can cause complications after LASIK surgery. You must speak candidly with your ophthalmologist about the substances and products that you use in order to have a safe procedure. He or she may ask that you discontinue or minimize their use for a certain period of time, and may recommend alternatives. In some cases the medications that you are already taking may not be altered, but the medications prescribed for recovery purposes may be adjusted for compatibility.
If you are considering LASIK surgery and are taking prescription or over-the-counter medications, talk to your ophthalmologist about the risks and benefits of LASIK and chart a safe course of action today.